Picture this with me for a moment: One Saturday morning you are playing with your 2 year old child at your backyard when you notice that he has dry, irritating cough. You take a closer look at him and note the presence of clear watery discharge from his nose. He seems to be up and about and active at play though, but you pick him up and go hurriedly inside the house straight to your medicine cabinet, and grab a bottle of cough and cold medication. But wait! Is it really imperative to give this medication immediately?

Just four days ago, the US Food and Drug Administration pondered on the side effects of children’s cough and cold medications. What prompted FDA officials to act were calls by concerned health group and medical experts to pull out children’s cough and cold medications off the market or make them available only by doctor’s prescription.

Months ago, the FDA already warned the public not to give these medications to children especially under 2 years old because of potentially life-threatening side effects. However, cough and cold medications gained continued patronage from consumers due to easy accessibility as some are sold as over-the counter drugs. Perhaps, many people do not know that drug companies selling these medications are never required by the FDA to show that their product is effective.

While minimal data exist to support the effectiveness of cough and cold medications, more and more studies and cases are coming out strongly implicating the side effects of these medications. (Know that there is no drug free of side effects.) A study by Schaefer MK, et.al. of the Center for Disease Control and Prevention describe emergency department visits for adverse drug events from cough and cold medications in children. Results showed that annually an estimated 7091 patients aged <12 years old were treated in emergency departments for adverse effects from cough and cold medications.

In fact, an earlier warning by the FDA last January 2007 was based on 3 infant deaths, age range from 1 to 6 months; all were found dead in their homes. All 3 infants had high levels of pseudoephedrine (found in nasal decongestants) in postmortem blood samples. According to CDC, these levels are 9 to 14 times the recommended dose for children 2-12 years old. Two of the 3 infants had detectable levels of dextromethorphan (found in antitussives/anti-cough) and acetaminophen (use for fever).
 
Before we fret on these alarming accounts, understanding the very core of this issue would be worth contemplating. Just what are these cough and cold medication made of that make them potentially life-threatening?  The 3 main components of most cough and cold medicines are antihistamines, decongestants, and antitussives.

Antihistamines are what we commonly refer to as anti-allergy that may relieve congestion. The most common antihistamines in over-the counter (OTC) preparations come from the alkylamine  groups (e.g. Chlorpheneramine, Brompheneramine) and ethanolamine groups (e.g. Diphenhydramine, Clemastine). Clinical toxicity may be demonstrated by central nervous system depression or agitation, hyperactivity or psychosis, blurred vision, seizures, or abdominal discomfort.

Decongestants are known to relieve symptoms of nasal congestion. The 3 most commonly used oral decongestants are Pseudoephedrine, Phenylephrine and Phenypropanolamine. These drugs cause bronchodilation, excitability, psychosis, hallucination, intracranial bleeding, or restlessness. Phenylpropanolamine was withdrawn from the US market  after it has been implicated to increase the risk of stroke. Other effects are seizures, cerebral vasculitis, and kidney failure.

The most common OTC antitussive or anti-cough medication is Dextromethorphan. Other drugs belonging to this group are Codeine and Chlorpheniramine. Signs and symptoms of clinical toxicity of Dextromethorphan and Chlorpheniramine are abnormal muscle movements and respiratory depression. Codeine, which is an opioid, causes respiratory and central nervous system depression in toxic doses.

Now knowing these drugs and their potential adverse effects, what should we do to prevent this scenario from happening? Here are some useful tips:

1. One should put into mind that using cough and cold medications does not shorten the duration of illness nor treat the causative disease itself, but they only relieve its symptoms.
2. Select OTC cough and cold products with childproof safety caps and keep them out of reach from children
3. Check the active ingredients in each medication (as enumerated above), and make sure that they are not present in more than one medication if you give your child multiple medications. You may be unconsciously giving your child toxic doses if that is the case.
4. Follow the instructions on the product label carefully, and use the measuring cups or spoons given with the product in the administration of the drug to your children. This is to ensure that the proper dose is given to your child.
5. As an alternative to cough and cold medication in infants, consider the use of a rubber suction bulb to clear congestion; secretions can be softened with saline nose drops or a cool-mist humidifier.

These simple steps may help avert a future disaster involving the use of these OTC cough and cold drugs. Parents should be vigilant in order not to lose the most precious gift in their lives- their children.
References:

1. Todd Zwillich; FDA Mulls Limits on Kids’ Cough Medicine. http://www.medscape.com/viewarticle/581517

2. Schaefer MK; Shehab N; Cohen AL; Budnitz DS; Adverse events from cough and  cold medications in children. http://www.medscape.com/medline/abstract/18227192

3. Yael Waknine; Cough and Cold Medications May Cause Infant Death.        http://www.medscape.com/viewarticle/550851

4. Jennifer Krawczyk, et. al;. Toxicity, Cough and Cold Preparation; http://www.emedicine.com/ped/TOPIC2717.HTM

5.      A Srinivasan, MD, et. al. Infant Deaths Associated with Cough and Cold  Medications — Two States, 2005;  http://www.medscape.com/viewarticle/551817

6. Yael Waknine; FDA Warns Against Use of OTC Cough/Cold Products in Young    Children; http://www.medscape.com/viewarticle/569429